Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Wilmington, OH

June 25, 2002Auglaize County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 25, 2002, 4:46 PM EDT for Auglaize County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 4:46 PM EDT (20:46 UTC)
Expired
Jun 25, 2002, 5:45 PM EDT
In force
59 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Auglaize County, OH

The radar

The Cincinnati radar (KILN), 131 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:00 PM EDTThunderstorm Wind 50 EMinster, OHNumerous trees fell near Minster and to the south of Saint Marys.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 252046
SVRILN
OHC011-252145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUGLAIZE COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MINSTER...OR ABOUT 12 MILES
  SOUTH OF ST. MARYS...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MINSTER...
  NEW BREMEN...
  NEW KNOXVILLE...
  ST. MARYS...
  WAPAKONETA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:40 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT TUE JUN 25 2002

WATER VAPOR IMAGERY THIS AFTN DEPICTED A CLOSED UPR LVL LOW NR THE
ARKLATEX REGION.  SUBTROPICAL MSTR ON THE EAST SIDE OF THIS LOW
CONTS TO PUMP HIGH PWS INTO THE OHIO VLY.

MODELS ARE IN GENERAL AGREEMENT WITH SFC SYNOPTIC FEATURES...BUT
THEY DIFFER WITH WEAK VORTICIES IN THE FLOW ALOFT.
MOST MODELS SUGGEST (40 KM RUC/ETA/AVN) THERE SHOULD BE A WEAK VORT
MAX JUST SOUTH OF THE OHIO IN N CNTRL KY.  THIS IS VERY HARD TO
DISCERN ON THE WATER VAPOR.  IT IS HARD TO TELL IF THE CURRENT
CONVECTION OVER THE SWRN CWFA IS BEING INDUCED BY THIS VORT OR THE
WELL DEFINED VORT LOBE PIVOTING THRU WRN KY/SW IN.  SINCE THERE IS A
STRONG CONSENSUS THAT THIS VORT MAX EXISTS...WILL BASE EVENING FCST
ON THIS. THE WEAK VORT MAX OVER N CNTRL KY IS EXPECTED TO DRIFT TO
THE N AND NE THRU THE EVENING.  SCATTERED SHOWERS/TSTMS SHOULD
EVENTUALLY END ACRS THE SRN CWFA BY LATE EVENING AND AROUND MIDNIGHT
FOR DAY AND CMH.  ANOTHER WEAK VORT MAX OVER NRN IL IS PROGGED TO
MOVE E INTO NRN IN/NW OHIO BY MORNING.  THE APCH OF THIS WEAK VORT
MAY KEEP ACTIVITY GOING ALL NIGHT IN THE FAR NORTH.

ON WEDNESDAY...LOW LVL CONV AHEAD OF COLD FRONT PUSHING SE FROM THE
UPR MS RIVER VLY WILL BE FOCUSED ACRS NRN THIRD OF IN/SRN MI AND NW
OHIO.  ELSEWHERE...SUMMER LIKE PATTERN HOLDS ON.  AS A RESULT...ONLY
A 30 POP FOR SHOWERS/TSTMS FOR MOST OF THE AREA LOOKS GOOD...EXCEPT
THE FAR NORTH...WHERE 40 POP WILL BE EMPLOYED.

FOR WEDNESDAY NIGHT INTO THURSDAY...COLD FRONT APCHES THE REGION.
ETA IS SLOWER WITH THE FRONT THAN THE AVN.  H5 AMPLIFIED TROF ASSOCD
WITH COLD FRONT LOOK SIMILAR IN BOTH THE AVN/ETA.  THUS...EXPERIENCE
SAYS THAT TAKING A BLEND OF THE FRONTAL POSITION IS THE BEST FCST.
WILL BRING COLD FRONT TO A ZZV TO ILN TO N OF CVG LINE BY 00Z
FRIDAY...AND SOUTH OF THE CWFA BY 06Z FRI.  WITH CAPES PROGGED
BETWEEN 1000 AND 1500 J/KG...LOW LVL CONV ASSOCD WITH FRONT AND
FAVORABLE UPR DIV FROM RR QUAD OF 250 MB JET...WILL GO LIKELY POPS
IN THE N ON THURSDAY WITH LIKELY IN THE SOUTH FOR THURSDAY EVENING.

WILL NOT STRAY MUCH FROM CURRENT MOS GUIDANCE AS IT LOOKS GOOD.

LONG RANGE MODELS ARE IN AGREEMENT ON KEEPING FRONTAL BOUNDARY SOUTH
OF THE REGION THROUGH THE WEEKEND...SO WILL GO BACK TO A DRY
FORECAST.  WITH INCREASING HUMIDITY IN A SFC S TO SW FLOW ON MONDAY
AND TUESDAY WILL BRING A SMALL CHC FOR SHOWERS/TSTMS...TYPICAL OF A
SUMMER TIME PATTERN.

.ILN...NONE.

HICKMAN/RYAN

In the hours before

Local storm report, Jun 25, 4:01 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
401 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    GREENHILLS                OH   .75 INCH HAIL
06/25/02   HAMILTON
Local storm report, Jun 25, 4:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
434 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    CELINA                    OH   .75 INCH HAIL
06/25/02   MERCER
Local storm report, Jun 25, 4:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
438 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    CELINA                    OH   WIND DAMAGE
06/25/02   MERCER                         TREES DOWNED IN TOWN
Local storm report, Jun 25, 4:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
442 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    COLERAIN                  OH   FLOOD
06/25/02   HAMILTON                       HIGH WATER OVER ROADWAYS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:32 PM EDTSevere Thunderstorm WarningILNHamilton43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.